Common Causes of Fainting
Fainting (the medical term is "syncope") occurs when the brain isn't getting enough blood. Common causes are overheating, suddenly getting up after lying down for a while and feeling the effects of certain medications.
After exercise, your blood pressure can drop because as heart slows down, it pumps less blood into vessels that are still dilated as a result of your exertion.
Serious Causes of Fainting
But fainting after exercise can also signal a serious problem. Some of the possibilities include:
- Aortic stenosis: Your heart's aortic valve is narrowed from blockage, keeping blood from pumping out of the heart
- Hypertrophic cardiomyopathy: The heart muscle has become unusually thick, making it harder to pump blood to the body
- Long Q-T syndrome: This is a rare but deadly disorder of heart rhythm seen most often in children and young adults
Tests to See What's Wrong
If you faint (or just come close) after exercise, report it to your doctor immediately. You may need to take one or more of these tests to figure out what's wrong:
- Electrocardiogram (EKG or ECG) -- a test that measures electrical impulses in the heart
- Stress test -- your heart rate is increased either by using a treadmill or by an injection, and its response is monitored
- Echocardiogram -- ultrasound is used to "see" how your heart is functioning
If these tests show no problems, a "tilt test" may be ordered. You are placed on a table, which is then tilted to decrease blood flow to the brain. Fainting during this test means you may have neurally mediated syncope (NMS), a relatively harmless condition that is the most common cause of fainting.
"Aortic Stenosis." MedlinePlus. 12 May 2008. National Institutes of Health. 14 Nov. 2008 <http://www.nlm.nih.gov/medlineplus/ency/article/000178.htm>.
"Hypertrophic Cardiomyopathy." MedlinePlus. 15 May 2008. National Institutes of Health. 14 Nov. 2008 <http://www.nlm.nih.gov/medlineplus/ency/article/000192.htm>.
"Long Q-T Syndrome." americanheart.org. 2008. American Heart Association. 14 Nov. 2008 <http://www.americanheart.org/presenter.jhtml?identifier=993>.
"Syncope." americanheart.org. 2008. American Heart Association. 14 Nov. 2008 <http://184.108.40.206/presenter.jhtml?identifier=4749>.